Hello from fellow GCA/PMR sufferer in New York (US) - PMRGCAuk

PMRGCAuk
9,428 members16,590 posts

Hello from fellow GCA/PMR sufferer in New York (US)

Hello all. Thanks for having this community to support folks struggling with PMR/GCA. I am a 54-years old female in the US and have had to put my life on hold due to the extreme muscle pain, exhaustion, and side effects due to prednisone for the last six months. I’ve learned great compassion for anyone struggling with chronic illness and pain since this health challenge began.

16 Replies
oldestnewest

Hi and welcome,

If you are on the correct level of Pred then you shouldn’t still be having muscle pain - the drug should be controlling that. The exhaustion can be part drug and part illness, but the side effects are down to the drug.

What is your illness, your starting point of Pred and your level now - a bit more info and maybe we can shed a bit more light.

Reply

I have both GCA and PMR. My rheum. did mention it was unusual the prednisone had not diminished the muscle aches (started at 60mg, now at 10mg). Fortunately it did eliminate the temple headaches. In terms of exhaustion, that has gotten better as I’ve tapered down on prednisone but I still have the same muscle aches from the waist down (glutes, thighs, behind knees, calves) and less so, the abdominal muscles.

1 like
Reply

Which suggests to me that whatever it is causing the lower body pain - it probably isn't "just" PMR. That would have disappeared at 60mg.

Reply

That makes sense, but I have received no other diagnosis so don’t know what it could be. Had not exercising for four months which didn’t help and only weakened the muscles (perhaps worsened by pred), I began PT three months ago to regain strength which has helped, however the aching still persists.

Reply

Agree with PMRpro there may be something else going on, but a reduction from 60mg to 10mg in the timescale quoted is not doing you any favours either - much too quick.

Plus you do need to be careful about what PT you do - anything strenuous or repetitive is just what your muscles DONT need. They take longer to recover than pre illness - which by the way you still have - it’s not gone anywhere.

You do need to exercise, but gently, and give your muscles time to recover in between sessions. That means days, not hours.

Good to hear the inflammation is receding as has the headaches, but that just shows the Pred is doing it’s job, but you do need to be careful from now, if you reduce much more, you may find that returns.

But I do think you need further discussions with your doctor.

2 likes
Reply

Have been going gently on the PT. Doing aquatic therapy (perfect for achy muscles) 2 times per week and clinic exercise 1 time per week. Very good professional team and I wouldn’t let anyone bully me into overdoing it anyway.

Reply

HI Gennyh - fellow New Yorker with PMR here.

I'm two years in from diagnosis. Initially prescribed 10mg, boosted up to 15mg in 2 weeks, boosted up to 20mg in two more weeks due to development of thigh, calf and foot involvement. Sat there for 2 months and told to reduce to 15mg as I had improved so much. Developed a major flare that nearly crippled me for months thereafter, and had to demand in very strenuous terms an increase to 20 for the duration. I subsequently controlled my own taper, reducing by 0.5mg or 1mg depending on how I reacted. I'm now at 7mg preparing to reduce again to 6.5mg this week with no flares, virtually no discomfort in the legs now (bad weather can bring on an ache or two), and a little arm discomfort after reduction which resolves itself after withdrawal abates. I am particularly sensitive to big swings in barometric pressure, so I go up 0.5mg to 1mg when there's a big storm system in the offing. I'll do the same if I'm facing a particularly long or strenuous day, as I still work and commute from Staten Island to Manhattan by pubic transportation.

You don't mention whether you were prescribed calcium and D3 supplements, but you need them to address pred side effects on the bones. (Also, there is some research indicating that D3 has an effect on reducing muscle and joint pain in a number of autoimmune conditions. I know that I can feel a difference when I miss a D3 dose.)

In my non-medical opinion, you need to challenge your medical team on why your current dose is so low. It's obviously not controlling your symptoms, which are indications of accumulated inflammation. From most of the comments here, many doctors are so afraid of the pred side effects that they forget about the dangers of uncontrolled inflammation. They want us off the only effective treatment for our condition as fast as possible, even though the condition lasts for an average of 6 years, and pain will return or develop into a flare if inflammation is not sufficiently controlled.

And here in the US, they're all terrified of being sued. It wasn't until I told my rheumy that I could just as easily sue her for damage from uncontrolled inflammation as I could for the side effects of pred that she agreed to increase my dose.

As I said, I'm not a medical expert. I'm only an expert on dealing with my body having PMR. I have managed to keep my executive level job and negotiate my 3 hour total daily commute (which includes descending and scaling the second highest point on the Eastern Seaboard by foot plus a half mile of walking in the Financial district - I guess that's my PT). When I was having trouble walking, I stayed home a couple of days due to ice/snow on the ground (fear of falling), but otherwise haven't missed a day. I even managed that unexpected November 6" snowfall. Having been caught at a client site I walked an addition mile to get home and didn't fall.

So if I were you, I'd talk to my medical team and find out why your reduction is so steep and so fast. Useless suffering is useless, and can actually be quite harmful if your inflammation is not under control.

Be well.

5 likes
Reply

Hello fellow NYer. Thanks for writing. Since the prednisone did nothing to improve my aching, even at 60mg, going back up is not the answer for me. Plus I feel so much better mentally at 10mg that I don’t want to increase. My rheumy recommended methotrexate as next step, however, I am reluctant since the medication will undermine my autoimmune diet and has its own set of side effects. I was diagnosed with gastritis just two months before my AI symptoms began, so I strongly suspect leaky gut was a precursor to this illness and there are many who swear by diet to reverse AI diseases. I will stay the course and see how it goes. How I wish the prednisone had worked on the aches, but not for me.

Reply

Gotta say, that's the first time I heard that pred didn't work on GCA.

Wishing you all good things...

Reply

Thank you! And to your point about calcium and vit D3, yes, I was prescribed them and also a bone density test to get a baseline. All the best to you.

Reply

Hello, welcome to the ‘youngster’s’ section of the forum. I’m not sure you should still be in pain because that suggests inflammation isn’t being controlled which is usually due to insufficient Pred.

Reply

Tell us your story and thre will be something we can suggest that will help. But above all - if you have pain, there is something wrong with your dose.

Reply

Hi Gennyh,

Welcome to the club nobody wants to be in. I also have GCA/PMR and it is truly a 'life lesson'. It does change you. I was diagnosed with GCA when I lost the sight in my left eye but it was 'saved' by a very knowledgeable eye surgeon who put me on 60mg of Prednisone. Being in the US you should ask your Doctor about Actemra/Tocilizuma, it is not for everyone but it helped me. I think you will find this forum very helpful. Again, welcome to the club.

Reply

Welcome to the club that I’m sorry you had to join! I’m 54 as well and was diagnosed in 2016. This is an amazing site and never be worried about asking anything, there are some brilliant people on here who can help. (Dorset lady especially) 💐

Reply

Thanks for all your warm welcomes and support!

1 like
Reply

Lots of good advice here. We are all different and have differing pain levels. One thing I did not see mentioned is diet. This is very important. I have had PMR for about 4 months. My MD started me on high dosage of 40mg of Prednisone for 3 days to try to knock out a lot of the inflammation and then to 20mg. Because it is difficult to pass information back and forth with him, I started tapering too soon and had to go back up. Also had a birthday which led me to eat a lot of birthday cakes. Pain elevated. Sugar, if not the main promoter of inflammation, is a primary one. Stay away from processed foods, eat lots of vegetables and fruit, organic if possible. I am now down to 7.5 mg, hoping to lower that dosage soon. Lots of luck from the Hill Country, Texas.

Reply

You may also like...